Vol. 43, No. 1, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 305: 1
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
The non-conjugacy of certain algebras of operators

Julien O. Hennefeld

Vol. 43 (1972), No. 1, 111–113
Abstract

Let E be a Banach space and B(E) be the space of all bounded linear operators on E. It was shown by Schatten, that if E is a conjugate space then B(E) is isometrically isomorphic to a conjugate space. The fact that for an arbitrary Banach space, the unit ball of B(E) has extreme points suggests that B(E) might always be a conjugate space. In this paper it is proved that if E has an unconditional basis and is not isomorphic to a conjugate space, then B(E) is not isomorphic to a conjugate space. An even stronger result is proved.

Furthermore, it is shown that if E has an unconditional basis or a complemented subspace with an unconditional basis, then the space of all compact linear operators on E is not isomorphic to a conjugate space.

Mathematical Subject Classification
Primary: 46L20
Milestones
Received: 17 August 1971
Revised: 1 February 1972
Published: 1 October 1972
Authors
Julien O. Hennefeld